More people sickened from tainted steroid made by Massachusetts pharmacy

The number of people sickened from a contaminated steroid grew to 185 Friday, federal health officials said.

The US Centers for Disease Control and Prevention said the number of patients who have died remains at 14, according to an update posted on the agency’s website Friday afternoon.

Patients received injections of a steroid made by New England Compounding Center in Framingham. The pharmacy has since recalled all of its drugs and shut down operations.

Advertisement—Continue Reading Below

Of the patients who have gotten ill so far, 184 had the steroid injected into their spinal area for back pain and developed fungal meningitis. Health officials said they believe additional patients who got injections of methylprednisolone acetate into knee, shoulder, or ankle joints could also develop localized infections characterized by fever, swelling, and redness. One patient in Michigan who received an injection of possibly contaminated steroid for joint pain has developed an infection in the ankle.

Share